Flash Flood, Utah
- When
- July 22, 3:30 PM MST to 7:30 PM MST
- Where
- Utah County, 8 mi E of Spanish Fork
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.117, -111.500
Mud water and debris covering RT 6.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI JUL 22 2005
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER UTAH
THROUGH SATURDAY. A DRIER WESTERLY FLOW ALOFT WILL SPREAD ACROSS
NORTHERN UTAH BEGINNING SUNDAY. SOUTHERN SECTIONS OF THE STATE WILL
REMAIN MOIST INTO EARLY NEXT WEEK.
&&
.DISCUSSION...MID LEVEL RIDGE AXIS REMAINS CENTERED OVER CENTRAL
ROCKIES PER EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE UPPER
AIR ANALYSIS. DEEP LAYER SOUTH-SOUTHWESTERLY FLOW ALOFT ON THE BACK
SIDE OF THIS RIDGE REMAINS IN PLACE ACROSS THE GREAT
BASIN/INTERMOUNTAIN WEST. THIS HAS ALLOWED A SURGE OF MONSOONAL
MOISTURE TO OVERSPREAD MUCH OF THE REGION...WITH GOES DERIVED PW
VALUES IN EXCESS OF 1 INCH ACROSS THE FORECAST AREA.
ADDITIONALLY...TWO FEATURES OF NOTE WHICH MAY MAINTAIN CONVECTION
INTO THE OVERNIGHT HOURS...THE FIRST A WEAK VORTICITY MAXIMA ALONG
THE UT/NV BORDER...AND THE SECOND A TRAILING VORTICITY MAX CURRENTLY
EXTENDING ACROSS NORTHERN NV...ASSOCIATED WITH SHORTWAVE TROUGH
LIFTING THROUGH THE PACIFIC NORTHWEST. THIS SECOND FEATURE IS
ENHANCING CONVECTION ACROSS CENTRAL NV AT THIS TIME. EXPECT
CONVECTION TO CONTINUE OVER THE HIGHER TERRAIN THROUGH THE
REMAINDER OF THE AFTERNOON HOURS...SPREADING INTO THE LOWER
ELEVATIONS LATE THIS AFTERNOON INTO THIS EVENING.
ADDITIONALLY...FLASH FLOODING CONTINUES TO BE A THREAT PRIMARILY
ACROSS SOUTHERN UT WHERE HIGH PRECIPITATION RATES WILL LIKELY LEAD
TO EXCESS RUNOFF AND RESULTANT FLASH FLOODING IN FAVORED
AREAS...PARTICULARLY SLICK ROCK/SLOT CANYONS IF CONVECTION IS ABLE
TO PERSIST. WILL CONTINUE GOING FLASH FLOOD WATCH FOR THIS
AREA...AND EXTEND IT UNTIL MIDNIGHT TO COVER CONVECTION PERSISTING
THROUGH THE EVENING.
SIMILAR STORY ON TAP FOR SATURDAY AS MOISTURE REMAINS IN PLACE
ACROSS FORECAST AREA. NAM HINTS AT SOME MID LEVEL DRYING WORKING AND
EVEN WEAK 700MB COLD AIR ADVECTION SPREADING INTO FAR NORTHERN UT
DURING THE AFTERNOON...HOWEVER PW VALUES EVEN ACROSS FAR NORTHERN UT
PROGGED TO REMAIN AT OR ABOVE .75 INCHES. THUS HAVE RETAINED CHANCE
POPS ACROSS NORTHERN UT WITH HIGHER POPS ACROSS CENTRAL/SOUTHERN
MOUNTAINS.
SOME DIFFERENCES EVIDENT BETWEEN NAM/GFS REGARDING HOW FAST MOISTURE
IS SWEPT OUT OF FORECAST AREA...AS NAM IS QUICKER TO FLATTEN MID
LEVEL RIDGE AND RETROGRADE CENTER FURTHER WEST...ALLOWING FOR DRIER
AIR ALOFT TO OVERSPREAD AREA. HAVE SIDED WITH SLOWER GFS SOLUTION
AND RETAINED POPS INTO EARLY NEXT WEEK ACROSS CENTRAL/SOUTHERN
UT...WITH A DECREASING TREND EACH DAY. GFS/EC SUGGEST MID LEVEL
RIDGE TO BEGIN REBUILDING INTO AREA BY MID WEEK.
&&
.FIRE WEATHER...RED FLAG WARNING REMAINS IN EFFECT FOR LOWER
ELEVATIONS OF MOST NORTHERN/EASTERN ZONES WHERE FUELS ARE CRITICALLY
DRY AFTER THE RECENT PROLONGED DRY PERIOD. STORMS INITIALLY MOVING
INTO LOWER VALLEYS THIS EVENING MAY CONTAIN DRY LIGHTNING AND LITTLE
MEASURABLE RAINFALL. HOWEVER AIRMASS EXPECTED TO MOISTEN FAIRLY
QUICKLY OVERNIGHT RESULTING IN GOOD OVERNIGHT RECOVERIES.
&&
.HYDRO...VERY MOIST AIRMASS IN PLACE WILL RESULT IN HEAVY
RAIN...WITH QPF IN EXCESS OF 1 INCH CERTAINLY POSSIBLE WITH ANY
STORMS WHICH DEVELOP AND TRAIN OVER THE SAME AREA. FLASH FLOOD WATCH
IN EFFECT FOR SLICK ROCK/SLOT CANYON AREAS CENTRAL AND SOUTHERN
UT...WHERE ANY PROLONGED HEAVY RAINFALL WILL LIKELY RESULT IN
EXCESSIVE RUNOFF AND RESULTANT FLASH FLOODING.
&&
.AVIATION...NONE. SEE SLCTAFSLC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UTZ017-019-020 THIS AFTERNOON THRU MIDNIGHT.
RED FLAG WARNING FOR DRY LIGHTNING THIS AFTERNOON AND EVENING
FOR MOST NRN AND ERN FIRE WEATHER ZONES.
WY...NONE.
&&
SEAMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT FRI JUL 22 2005 UTZ001>016-018-021-WYZ021-231300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I- 80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 700 AM MDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN UTAH...WEST CENTRAL UTAH...AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MOST OF THE AREA TODAY. GUSTY SURFACE WINDS...LIGHTNING...WITH MINIMAL RAIN ARE EXPECTED WITH MOST OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS THE AREA THIS WEEKEND. DRIER AIR WILL MOVE SOUTH OUT OF IDAHO SUNDAY...THEN SPREAD INTO SOUTHEAST UTAH BY THE MIDDLE OF NEXT WEEK. UTZ017-019-020-231300- CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH- UTAHS DIXIE AND ZION NATIONAL PARK- 700 AM MDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR UTAHS DIXIE REGION...SOUTH CENTRAL UTAH...AND THE SOUTHWEST AND CENTRAL MOUNTAINS. .DAY ONE...TODAY A MOIST AND UNSTABLE AIRMASS OVER THE AREA WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON THROUGH MIDEVENING. SEE THE LATEST SLCFFASLC FOR DETAILS ON THIS FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN WILL RETURN FOR THE WEEKEND. A SLOW BUT GRADUAL DRYING TREND WILL DEVELOP BEGINNING EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 flash flood. Local standard time, as filed.
Mud water and debris covering RT 6.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476397.